Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS El Paso, TX

August 23, 2010Luna County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 23, 2010, 2:41 PM MDT for Luna County, New Mexico. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2010, 2:41 PM MDT (20:41 UTC)
Expired
Aug 23, 2010, 4:15 PM MDT
In force
94 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Luna County, NM

The radar

The El Paso radar (KEPZ), 128 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2010-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2010-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WGUS54 KEPZ 232041
FFWEPZ
NMC029-232215-
/O.NEW.KEPZ.FF.W.0049.100823T2041Z-100823T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
241 PM MDT MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 415 PM MDT

* AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. OVER 2 INCHES OF RAIN MAY FALL OVER ISOLATED 
  LOCATIONS BY 4 PM. 

* LOCATIONS IMPACTED INCLUDE...
  DEMING...
  NUTT...
  AKELA...
  UVAS VALLEY...
  GAGE...
  ROCK HOUND STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3251 10820 3252 10792 3260 10791 3261 10788
      3261 10731 3216 10730 3214 10820

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:11 PM MDT, 30 minutes earlier.

Area forecast discussion, Aug 23, 2:11 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
211 PM MDT MON AUG 23 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL PASS JUST NORTH OF THE AREA THIS
AFTERNOON AND TONIGHT...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP
THROUGH TONIGHT. A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
STATE TOMORROW WITH ADDITIONAL SCATTERED THUNDERSTORMS EXPECTED.
SOME OF STORMS MAY BECOME SEVERE...CAPABLE OF LARGE HAIL AND WIND
GUSTS IN EXCESS OF 60 MPH. MUCH COOLER TEMPERATURES WILL OCCUR
AFTER THE FRONT MOVES THROUGH THE AREA...WHICH SHOULD PERSIST
THROUGH THE END OF THE WEEK. A MORE ISOLATED PATTERN OF SHOWERS
AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND THURSDAY. AN INCREASE
IN MOISTURE WILL IMPROVE CHANCES FOR RAIN FOR FRIDAY AND NEXT
WEEKEND.

&&

.DISCUSSION...
SCATTERED STRONG THUNDERSTORMS DEVELOPED QUICKLY OVER THE HIGHER
MOUNTAINS BY MID DAY. WHILE HIGH PRESSURE ALOFT REMAINS IN PLACE. A
COMBINATION OF A MOIST UNSTABLE ATMOSPHERE AND A TROUGH PASSING
NORTH OF THE AREA HAS SET UP CONDITIONS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT FOR THE REST OF THIS AFTERNOON AND TONIGHT. THESE
STORMS ARE PRODUCING HEAVY RAINFALL AND HAIL. LOCALIZED FLOODING
ALONG DRAINAGES...ARROYOS AND MOUNTAIN STREAMS IS POSSIBLE THROUGH
TONIGHT.

THE NEXT WEATHER FEATURE TO IMPACT THE AREA IS A STRONG COLD FRONT
PUSHING SOUTH THROUGH THE STATE TOMORROW. MOST MODELS PROJECT THE
FRONT TO BE IN THE FORECAST AREA BY MORNING WITH ALL AREAS
EXPECTED TO AFFECTED BY MID AFTERNOON. THE FRONT WILL PROVIDE BOTH
LIFT AND A FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT FOR TOMORROW.
SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA...CAPABLE OF LARGE
HAIL AND STRONG WIND GUSTS AS WELL AS HEAVY RAINFALL. COOLER AIR
BEHIND THE FRONT WILL BRING MUCH COOLER TEMPERATURES TO THE REGION
WITH AS MUCH AS 10 DEGREES COOLING POSSIBLE FROM THE PREVIOUS DAY.

THE FRONT WILL HAVE COMPLETELY PUSHED THROUGH THE AREA BY
WEDNESDAY MORNING. THAT MAY BE A STABILIZING INFLUENCE ON THE
GENERAL WEATHER PATTERN FOR ALL BUT THE BOOTHEEL. THAT SAID WILL
CONTINUE TO INCLUDE A MENTION OF ISOLATED THUNDERSTORMS FOR BOTH
WEDNESDAY AND THURSDAY FOR NOW. TEMPERATURES WILL REMAIN COOLER
WITH DAY TIME HIGHS SLIGHTLY BELOW NORMAL.

ANOTHER SHIFT IN THE WEATHER PATTERN WILL OCCUR ON FRIDAY AS A THE
HIGH ALOFT FINALLY SHIFTS TO THE EAST OVER THE MISSISSIPPI RIVER
VALLEY IN RESPONSE TO A DEEP TROUGH ON THE WEST COAST. THE CHANGE
IN PATTERN WILL RESULT IN SOUTHERLY TO SOUTHWEST FLOW OVER THE
LOCAL AREA THAT WILL TAP SUB TROPICAL MOISTURE AND BRING IT INTO
THE REGION. THIS WILL INCREASE CHANCES FOR RAIN SHOWERS FOR FRIDAY
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. DAY TIME
TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL

&&

.AVIATION...VALID 24/00Z-25/00Z...
UPR LVL HI REMAINS CENTERED OVR S NEW MEXICO. ENOUGH MOISTURE AND
DAYTIME INSTABILITY IN PLACE FOR SCTD LOWLAND AND  HIGH ELV
CONVECTION.00Z-06Z SCT070CB SCT-BKN140 SCT-BKN200-250 AGL WITH AREAS
MVFR/IFR IN TSRA. GNLY ENE-ESE SFC WINDS 5-12 MPH THRU THE PD. AFT
06Z 080 SCT140 SCT250 ALL HGTS AGL. NIL-LGT MECH TURBC ONR
MTNS...SVR TURBC WITHIN 10 MI OF CB/TS...MOGR THERMALS SFC TO CU
BASE 16Z-02Z. BACKDOOR COLD FROPA  INTO THE CWA AFT 18Z.
SCT-BKN060CB BKN100 BKN200 WITH SCT AREAS VRB20G30KT 4SM TSRAGR
BKN040CB BKN-OVC100-200. GENERAL SFC WINDS 070-110 15G25 KT WITH G
35KT W SLOPES AND PASSES/RIDGE TOPS. LGT TO OCNL MDT MECH TURBC OVR
NR MTNS ESPLY WEST SLOPES.

&&

.FIRE WEATHER...
ANOTHER DAY OF STRONG HIGH PRESSURE ALOFT WILL BRING ABOVE NORMAL
TEMPERATURES AND DAMPENED CONVECTION TO THE BORDERLAND. STRONG
AFTERNOON THERMALS WILL COMBINE WITH RESIDUAL MOISTURE TO PRODUCE
ISOLATED STORMS WITH AREA MOUNTAINS AND LOWLANDS WEST OF THE RIO
GRANDE HAVING SLIGHTLY BETTER CHANCES. BY TUESDAY AFTERNOON...A
RATHER STRONG BACKDOOR COOL FRONT WILL MOVE INTO THE AREA FROM THE
NORTH.THIS WILL HELP FOCUS MORE STORM ACTIVITY ACROSS THE REGION
LATE TUESDAY THROUGH EARLY WEDNESDAY AND ALSO BRING LOCAL GUSTY EAST
WINDS OF 20 TO 30 MPH FOR THE WEST SLOPES AND MOUNTAIN CANYONS.
TEMPERATURES WILL BEGIN A 8-13 DEG F COOLING TREND TUESDAY AFTERNOON
SLIGHTLY BELOW NORMAL FOR THE REST OF THE WEEK. ALL AREAS WILL HAVE
A HAINES VALUE OF 3 THROUGH TUESDAY DROPPING TO AROUND 2 FOR
WEDNESDAY. MIN RH VALUES WILL RANGE IN THE 20S FOR THE LOWLANDS AND
30S IN THE GILA WILDERNESS ABOVE 7000 FT...AND IN THE 40S FOR THE
SACRAMENTOS ABOVE 7000 FT FOR MONDAY AND TUESDAY...EXCEPT MIN RH
VALUES WILL INCREASE TO LEVELS ABOVE 50% TUESDAY AFTERNOON FOR THE
SACRAMENTOS AS THE FRONT MOVES IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  92  67  86  67 /  20  30  30  30  30
SIERRA BLANCA TX        70  89  62  85  61 /  20  20  30  20  20
LAS CRUCES              70  91  65  86  65 /  20  30  30  30  30
ALAMOGORDO              69  83  60  81  62 /  20  40  40  20  20
CLOUDCROFT              52  62  50  63  46 /  30  50  60  20  20
TRUTH OR CONSEQUENCES   69  86  61  85  64 /  20  40  40  30  20
SILVER CITY             64  84  60  80  57 /  30  40  40  30  30
DEMING                  70  92  65  87  64 /  20  30  30  30  30
LORDSBURG               69  97  67  93  64 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/20
Hazardous weather outlook, Aug 23, 11:05 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT MON AUG 23 2010

NMZ022>025-030>032-TXZ055-056-241715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WITH MINOR FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS. SMALL
HAIL AND WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE FROM SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTH ON TUESDAY.
THIS MAY RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS WITH
SOME OF THE STORMS APPROACHING SEVERE CRITERIA OF LARGE HAIL AND
STRONG WINDS. STORMS WILL CONTINUE INTO TUESDAY NIGHT. STORMS WILL
BE MORE ISOLATED ON WEDNESDAY AND THURSDAY A FEW MAY STILL BE
STRONG WITH LARGER HAIL AND STRONG WINDS.

THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A
SOUTHERLY FLOW FOR FRIDAY THROUGH SUNDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Aug 23, 11:52 AM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1152 AM MDT MON AUG 23 2010

NMZ024-025-231845-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
1152 AM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN OTERO COUNTY
THROUGH 1245 PM MDT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING AN AREA OF STRONG THUNDERSTORMS OVER NORTHEASTERN PORTIONS
OF OTERO COUNTY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH MAY OCCUR WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  WEED...
  SACRAMENTO...
  PINON...
  MAYHILL...
  BLUFF SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Aug 23, 2:08 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
208 PM MDT MON AUG 23 2010

NMZ031-032-232100-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
208 PM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING DONA ANA AND LUNA COUNTIES
THROUGH 300 PM MDT...

AT 2 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS MOVING SLOWLY SOUTHWARD ACROSS THE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  LEASBURG...
  LAS CRUCES...
  HATCH...
  DEMING...
  PLACITAS...
  PICACHO...
  EAST MESA...
  JORNADA RANGE...
  AGUIRRE SPRINGS...
  DRIPPING SPRINGS...
  SPRING CANYON STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:59 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra61 min
Aug 23, 12:01 PM MDTAreal Flood AdvisoryEPZOtero119 min
Aug 23, 12:38 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra27 min
Aug 23, 1:23 PM MDTAreal Flood AdvisoryEPZGrant, Sierra112 min
Aug 23, 2:02 PM MDTFlash Flood WarningEPZOtero118 min
Aug 23, 2:31 PM MDTSevere Thunderstorm WarningEPZLuna44 min
Aug 23, 3:28 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 23, 3:51 PM MDTSevere Thunderstorm WarningEPZHidalgo39 min
Aug 23, 3:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero29 min
Aug 23, 4:22 PM MDTAreal Flood AdvisoryEPZGrant113 min
Aug 23, 5:34 PM MDTAreal Flood AdvisoryEPZDoña Ana116 min

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.